October 23, 2019 - Fentanyl is a toxic opioid that is sometimes mixed into street drugs. Heroin is a semi-synthetic opioid that is highly addictive. Some signs of opioid toxicity include: impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips, or loud snoring or gurgling.
People who use drugs can reduce the risk of harm from fentanyl and other opioids by:
- using drugs in the presence of others (supervised consumption service open Mon-Fri 10am-6pm @ NorWest CHC), or arranging for someone to check in on them;
- avoiding using drugs at the same time if using in a group;
- trying a small amount before using their usual amount;
- calling 911 if someone develops signs of opioid toxicity; and
- carrying naloxone (available for free from the Health Unit [625-8831] and most community pharmacies).
Have you had an unexpected bad reaction to a street drug? Report bad drugs at www.tbdhu.com/baddrugs. Your report will be anonymous.